Nebraska, 2008Flooding in Nebraska, March 1 to 9, 2008
March 1 to 9, 2008 · NWS OAX · 2 events in 2 counties and zones
Several ice jams from around West Point in Cuming county downstream to near Hooper and Winslow caused flooding of a few county roads and agricultural lowlands along the river. The flooding also closed Highway 275 near Crowell for a while.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several ice jams from around West Point in Cuming county downstream to near Hooper and Winslow caused flooding of a few county roads and agricultural lowlands along the river. The flooding also closed Highway 275 near Crowell for a while.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 29, 9:11 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Feb 29, 9:11 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
911 PM CST FRI FEB 29 2008
.UPDATE...
MADE MINOR ADJUSTMENT TO OVERNIGHT TEMPERATURES.
&&
.DISCUSSION...
MOSTLY CLEAR SKIES AND LIGHT WINDS ALLOWED TEMPERATURES TO DROP A
LITTLE MORE QUICKLY THAN PREVIOUSLY THOUGHT. HAVE ADJUSTED HOURLY
TEMPERATURES TO ACCOUNT FOR THIS. HOWEVER FORECAST LOWS WERE LEFT
PRETTY MUCH INTACT AS SOUTH WINDS BEGIN TO KICK UP LATE THIS
EVENING IN CENTRAL NEBRASKA...AND SHOULD OVERSPREAD MUCH OF
EASTERN NEBRASKA AND WESTERN IOWA AFTER MIDNIGHT. THIS SHOULD
SEVERELY SLOW THE COOLING ACROSS THE AREA FOR THE MUCH OF THE
NIGHT.
&&
.PREV DISCUSSION... /ISSUED 309 PM CST FRI FEB 29 2008/
SHORT TERM...UPPER RIDGE CONTINUES TO BUILD AND SHIFT EAST ACROSS
THE WESTERN CONUS WHILE BROAD AREA OF SFC HIGH PRESSURE MOVES
ACROSS THE SRN PLAINS. STRONG 850MB WARM AIR ADVECTION WL CONTINUE
THRU THE OVERNIGHT AND RETURN FLOW DUE TO RETREATING HIGH WL ALLOW
TEMPS TO REMAIN MILD DESPITE CLEAR SKIES. UPPER RIDGE AXIS WL
BUILD OVER THE CNTRL PLAINS SAT AFTERNOON AND SHOULD PROVIDE A
VERY WELCOMED WARM UP. GOOD MIXING WINDS OUT OF THE SOUTHWEST SHOULD
PROVIDE MIXING THRU AT LEAST 900MB PER BUFKIT SOUNDINGS. BUMPED
HIGHS UP SLIGHTLY...ESPECIALLY IN WEST WHERE LOWER TO MID 60S IS
QUITE POSSIBLE.
MILD TEMPERATURES EXPECTED OVERNIGHT SATURDAY AHEAD OF CDFNT
DIVING OUT OF DAKOTAS AHEAD OF UPPER TROF MOVING IN FM THE
NORTHWEST. MODELS CONTINUE TO SHOW LIMITED MOISTURE WITH THIS
SYSTEM...AT LEAST UNTIL IT REACHES GULF MOISTURE INTO EASTERN
KANSAS AND CNTRL MISSOURI. STILL LOOKS LIKE A BRIEF SHOT OF
PCPN ACROSS THE CWA AS FORCING QUICKLY MOVES THRU THE FORECAST
AREA. FORECAST SOUNDINGS INDICATE PREDOMINANT PCPN TYPE AS
RAIN...WITH PERHAPS A RA/SN MIX LATE SUN NIGHT/EARLY MONDAY
MORNING IF PCPN STILL LINGERS AROUND. OTHER FORECAST CONCERN ON
SUNDAY WILL BE GUSTY NORTHWEST WINDS BEHIND THE FRONT.
COLDER AIR WL FILTER INTO THE REGION MONDAY AS UPPER LEVEL TROF
AXIS EXTENDS SWD FM THE GREAT LAKES REGION THRU THE SRN
PLAINS. HIGHS SHOULD STILL RANGE IN THE MID TO UPPER 30S HOWEVER.
LONG TERM...MONDAY NIGHT THROUGH FRIDAY
QUITE PROGRESSIVE PATTERN STILL ADVERTISED OVER THE CONUS PER
FAVORED ECM/GEFS GUIDANCE COMBO. SHORTWAVE RIDGE BUILDS OFF BC COAST
AND KICKS PACIFIC NORTHWEST SHORTWAVE TROF EASTWARD MONDAY NIGHT.
THIS INDUCES CLIPPER LOW BY TUESDAY MORNING. ASSOCIATED SURFACE TROF
STRETCHES SOUTHWARD THROUGH THE DAKOTA TO THE WESTERN HIGH PLAINS
WITH LLVL WA SETTING UP ACROSS THE CENTRAL PLAINS. HOWEVER...BOTH
THE ECM/GFS SHOW ONLY VERY WEAK GULF MOISTURE RETURN THROUGH THE DAY
TUESDAY...BUT MODEST MOISTURE POOLING IS SUGGESTED IN LLVLS INVOF
TRANSVERSE AGEOSTROPHIC LIFT ON LEADING EDGE OF BOUNDARY IN THE
SOUTHERN CWA SUGGEST SLGT SNOW POPS PROBABLY REASONABLE WEDNESDAY
MORNING. OTHERWISE...DRY FCST WEDNESDAY AFTERNOON THROUGH FRIDAY ON
TAP WITH NO GULF MOISTURE RETURN IN SIGHT NOR ANY SIGNIFICANT
DISTURBANCES PASSING THROUGH.
AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK...THRU 01/18Z.
VFR CONDITIONS EXPECTED THRU 01/18Z. SFC WINDS 300-320 AT 10-15KTS
WHICH PREVAILED FRI AFTN SHOULD QUICKLY SUBSIDE EARLY THIS EVENING
AND TURN TO SRLY BY 03-05Z AS SFC HIGH PRESSURE QUICKLY SETTLES
ACROSS SRN MO. SOUTH WINDS SHOULD INCREASE TO AROUND 15 KTS WITH
GUSTS IN LOW/MID 20 KT RANGE THEN BY 17-18Z ON SATURDAY AS THE HIGH
CONTINUES MOVG SE AND LOW PRESSURE DVLPS OVR WRN HI PLAINS.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DERGAN
Hazardous weather outlook, Feb 29, 5:31 PM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
531 PM CST FRI FEB 29 2008
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011345-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
531 PM CST FRI FEB 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.
GRIFFIS
Flood, Cuming
- When
- March 1, 12:00 AM CST to March 9, 4:36 PM CST
- Where
- Cuming County, West Pt to 6.15 mi WNW of West Pt
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 41.830, -96.720
The Elkhorn River at West Point fluctuated 1 or 2 feet above and below its 12 foot flood stage from around midnight CST on March 1st until around 6 pm CDT on March 9th. The crest during this time period was 13.3 feet at 8 pm CST on March 4th. The flood waters closed Highway 275 near West Point for a few days and also flooded a few county roads and agricultural lowlands in the area.
Flood, Dodge
- When
- March 1, 12:00 AM CST to March 9, 12:00 AM CST
- Where
- Dodge County, 1 mi NW of Crowell to 1.77 mi NE of Crowell
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 41.740, -96.734
Flood waters from the Elkhorn River due to several ice jams closed Highway 275 near Crowell for a few days and also flooded agricultural lowlands and a few county roads near Crowell and also around Hooper and Winslow.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Vermont, March 1, 2008$45,000 · 11 events
- Drought in Alabama, March 1 to 31, 200835 events
- Winter Storm in Vermont, March 1, 2008$40,000 · 5 events
- Winter Weather in New York, March 1, 2008$30,000 · 9 events
- Damaging Winds in Alabama, March 1 to 4, 2008$30,000 · 50 kt wind · 2 events
- Drought in Tennessee, March 1 to 31, 200822 events
- Flooding in Missouri, March 1 to 7, 200819 events
- Heavy Snow in Maine, March 1, 200817 events
- Flooding in Indiana, March 1 to 2, 2008$20,000 · 2 events
- Heavy Snow in Maine, March 1 to 2, 200815 events
- Drought in Texas, March 1 to 31, 200813 events
- Heavy Snow in New Hampshire, March 1, 200812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74366, 74367.